Alert archive / California / Flash Flood Warnings in 2008

Flash Flood Warning 19, NWS Las Vegas, NV

July 13, 2008Inyo County, California

NWS Las Vegas, NV issued this flash flood warning at Jul 13, 2008, 3:17 PM PDT for Inyo County, California. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2008, 3:17 PM PDT (22:17 UTC)
Expired
Jul 13, 2008, 4:15 PM PDT
In force
58 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Inyo County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 132218
FFWVEF
CAC027-140015-
/O.NEW.KVEF.FF.W.0019.080713T2217Z-080714T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
317 PM PDT SUN JUL 13 2008

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN INYO COUNTY IN EASTERN CALIFORNIA...

* UNTIL 515 PM PDT.

* AT 312 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER SOUTHEASTERN INYO
  COUNTY...OR 20 MILES WEST OF SHOSHONE. THE STORM WAS MOVING WEST AT
  4 MPH. THIS STORM WAS PRODUCING HEAVY RAIN OVER THE EXTREME  
  SOUTHERN PORTION OF DEATH VALLEY NATIONAL PARK...ON THE WEST SIDE 
  OF THE IBEX HILLS.

* THE STORM PRODUCING VERY HEAVY RAIN WILL REMAIN OVER MAINLY RURAL 
  AREAS OF SOUTHEAST INYO COUNTY.

ADDITIONAL RAINFALL AMOUNTS OF TWO INCHES ARE POSSIBLE IN THE WARNED 
AREA.

IN DESERT TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. TURN AROUND...DONT DROWN. FIND ALTERNATE ROUTES.

LAT...LON 3579 11695 3616 11695 3607 11646 3589 11646

$$

MORGAN
1 follow-up statement
029 
WGUS75 KVEF 132315
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
412 PM PDT SUN JUL 13 2008

CAC027-132322-
/O.CAN.KVEF.FF.W.0019.000000T0000Z-080714T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
INYO CA-
412 PM PDT SUN JUL 13 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHEASTERN INYO
COUNTY...

AT 411 PM PDT...RADAR SHOWED THAT THE THUNDERSTORM OVER SOUTHEAST 
INYO COUNTY HAD WEAKENED. RAINFALL RATES HAD DECREASED 
SIGNIFICANTLY...ALONG WITH THE THREAT OF FLOODING. THUS...THE FLASH 
FLOOD WARNING HAS BEEN CANCELLED.

ANYONE HIKING IN THE SOUTHERN END OF DEATH VALLEY NATIONAL PARK 
SHOULD REMAIN ON HIGH GROUND UNTIL FLOWS SUBSIDE IN WASHES AND 
ARROYOS.

LAT...LON 3579 11695 3616 11695 3607 11646 3589 11646

$$

MORGAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 3:15 PM PDT, 2 minutes earlier.

Area forecast discussion, Jul 13, 3:15 PM PDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
315 PM PDT SUN JUL 13 2008

.SYNOPSIS...AN UPPER LEVEL DISTURBANCE WILL PERSIST OVER THE AREA
THROUGH TUESDAY AND WILL COMBINE WITH A MOIST AND UNSTABLE AIR MASS
TO PRODUCE ISOLATED TO SCATTERED THUNDERSTORMS...ESPECIALLY
DURING THE AFTERNOON AND EVENING HOURS. SOME STORMS MAY PRODUCE
HEAVY RAINFALL. STORM COVERAGE WILL GRADUALLY DECREASE BY THE MIDDLE
OF THE WEEK AS DRIER SOUTHWEST FLOW DEVELOPS.
&&

.SHORT TERM...UPPER LOW/TROUGH/DEFORMATION ZONE CONTINUING TO PLAQUE
THE AREA AS IT COMBINES WITH A MOIST AND UNSTABLE AIR MASS TO
PRODUCE ISOLATED TO SCATTERED THUNDERSTORMS OVER THE FORECAST AREA.
HEAVY RAIN HAS BEEN THE MAIN PROBLEM WITH THESE STORM DUE TO BOTH
HIGH RAINFALL RATES AND SLOW MOVEMENT OF STORMS. THE UPPER LOW IS
FORECAST TO WEAKEN THROUGH TUESDAY BUT STILL EXPECTED ISOLATED TO
SCATTERED THUNDERSTORMS AS THE MOISTURE WILL NOT GET FLUSHED OUT
UNTIL WE GET A BETTER SOUTHWEST FLOW IN HERE.

.LONG TERM...NO CHANGES MADE TO THE EXTENDED FORECAST WITH MODELS
SHOWING GOOD CONTINUITY TODAY. /PREV LONG TERM DISCUSSION FROM 450
AM PDT/ NOT MUCH HAS CHANGED IN THE EXTENDED MODELS AS DRIER AIR
WILL GRADUALLY FILTER INTO THE AREA FROM THE WEST. EXPECT TO SEE
ISOLATED TO SCATTERED THUNDERSTORMS OVER THE EASTERN THIRD OF THE
CWA WEDNESDAY AND THURSDAY WITH DECREASING CHANCES WEST. MODELS
DIFFER SLIGHTLY FRIDAY AND SATURDAY AS A WESTERLY FLOW ALOFT
STRENGTHENS. GFS CONTINUING TO PUSH THE MOISTURE BOUNDARY EAST AND
KEEPING THUNDERSTORM CHANCES MAINLY OVER MOHAVE COUNTY. THE ECMWF IS
SLOWER TO PUSH THE MOISTURE EAST AND KEEPS THE MOISTURE BOUNDARY
NEAR THE CLARK/NYE COUNTY LINE. BASICALLY COMPROMISED AND KEPT
SLIGHT CHANCES OVER MOHAVE COUNTY WITH POPS AROUND 15 PERCENT OVER
CLARK COUNTY.
&&

.AVIATION...FOR MCCARRAN...THUNDERSTORMS CURRENTLY OVER THE LAS
VEGAS VALLEY ARE RESULTING IN HIGHLY VARIABLE WINDS AT KLAS AT THE
MOMENT. THIS WILL CONTINUE THROUGH AT LEAST 23Z TODAY AS STORMS KEEP
REDEVELOPING. WILL HOLD OFF ON ISSUING AN AIRPORT WEATHER
WARNING...WITH TSTMS SHOWING A MINIMAL WIND THREAT SO FAR TODAY
BECAUSE OF AMOUNT OF MOISTURE IN THE LOWER LEVELS. WINDS WILL BE
GUSTY WITH TSTMS...JUST FEEL SPEEDS WILL BE BELOW 35KT CRITERIA 99
PERCENT OF THE TIME. THIS EVENING...THERE WILL STILL BE CHANCE FOR
TSTMS IN THE VICINITY...BUT WILL BE MINIMAL AT KLAS SINCE CURRENT
CONVECTION HAS EFFECTIVELY OVERTURNED THE ATMOSPHERE...AND THINGS
ARE MORE STABLE...WITH SURFACE TEMPS REMAINING RELATIVELY COOL THE
REMAINDER OF THE DAY. SCATTERED THUNDERSTORM COVERAGE IS EXPECTED
ALONG ALL APPROACH CORRIDORS BY LATE THIS AFTERNOON.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCATTERED CONVECTION WILL CONTINUE INTO THE
EVENING...DIMINISHING BY MIDNIGHT.  TOMORROW...MORE OF THE SAME
EXPECTED...THUNDERSTORMS DEVELOPING EARLY IN THE AFTERNOON...AND
DIMINISHING DURING THE EVENING....ESPECIALLY OVER HIGHER TERRAIN.

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NVZ014-017.
AZ...NONE.
CA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR CAZ519>523.
&&

HARRISON/KENNEDY

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 13, 6:00 AM PDT, 9 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
600 AM PDT SUN JUL 13 2008

CAZ519>523-NVZ014-017-140700-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
ESMERALDA AND CENTRAL NYE COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-
600 AM PDT SUN JUL 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST CALIFORNIA
AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR THE FOLLOWING AREAS...
IN CALIFORNIA...DEATH VALLEY NATIONAL PARK...EASTERN SIERRA
SLOPES...OWENS VALLEY...WESTERN MOJAVE DESERT AND WHITE MOUNTAINS
OF INYO COUNTY. IN NEVADA...ESMERALDA AND CENTRAL NYE COUNTY AND
WESTERN CLARK AND SOUTHERN NYE COUNTY. SCATTERED SLOW MOVING
THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE HEAVY RAINFALL ARE
EXPECTED TO DEVELOP TODAY THEN GRADUALLY DISSIPATE LATE TONIGHT.
THUNDERSTORMS WILL BE MORE NUMEROUS OVER THE MOUNTAINS OF INYO
COUNTY. THESE STORMS HAVE THE POTENTIAL TO PRODUCE BETWEEN ONE AND
TWO INCHES OF RAIN IN AN HOUR OR LESS. RUNOFF FROM INTENSE
RAINFALL CAN EASILY PRODUCE FLASH FLOODING OF NORMALLY DRY WASHES
AND DEBRIS FLOWS NEAR RECENT BURN AREAS...SUCH AS THE HONEYBEE
BURN AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS THE REGION MONDAY
FOLLOWED BY DECREASING COVERAGE TUESDAY THROUGH THE END OF THE
WEEK AS DRY SOUTHWEST FLOW DEVELOPS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY. SPOTTERS ARE ALWAYS
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER AS SOON AS IT IS
SAFE TO DO SO.

AZZ001>003-036-CAZ524>527-NVZ015-016-018>022-140700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN MOJAVE DESERT-
MORONGO BASIN-CADIZ BASIN-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY-LINCOLN COUNTY-NORTHEAST CLARK COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
600 AM PDT SUN JUL 13 2008 /600 AM MST SUN JUL 13 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A MOIST AND UNSTABLE AIR MASS WILL COMBINE WITH AN UPPER LEVEL
IMPULSE TO PRODUCE SCATTERED THUNDERSTORMS...MAINLY DURING THE
AFTERNOON AND EVENING HOURS. IN ADDITION TO DANGEROUS LIGHTNING
AND POSSIBLY STRONG WINDS...THE POTENTIAL FOR HEAVY RAIN COULD
PRODUCE ISOLATED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS CAN BE EXPECTED AGAIN MONDAY FOLLOWED BY
DECREASING COVERAGE TUESDAY THROUGH THE END OF THE WEEK AS DRY
SOUTHWEST FLOW DEVELOPS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY. SPOTTERS ARE ALWAYS
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER AS SOON AS IT IS
SAFE TO DO SO.

ADAIR

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 5:14 PM PDTAreal Flood AdvisoryVEFSan Bernardino2 hr
Jul 12, 5:48 PM PDTAreal Flood AdvisoryVEFInyo117 min
Jul 12, 6:15 PM PDTFlash Flood WarningVEFInyo2 hr
Jul 12, 6:16 PM PDTSevere Thunderstorm WarningVEFSan Bernardino29 min
Jul 12, 6:19 PM PDTSevere Thunderstorm WarningVEFInyo26 min
Jul 12, 6:38 PM PDTFlash Flood WarningVEFInyo2 hr
Jul 12, 6:38 PM PDTFlash Flood WarningVEFInyo4 hr
Jul 12, 7:41 PM PDTFlash Flood WarningVEFSan Bernardino2 hr
Jul 12, 7:43 PM PDTAreal Flood AdvisoryVEFInyo2 hr
Jul 12, 8:13 PM PDTFlash Flood WarningVEFInyo92 min
Jul 12, 8:34 PM PDTFlash Flood WarningVEFInyo2 hr
Jul 12, 9:00 PM PDTFlash Flood WarningVEFInyo2 hr
Jul 12, 9:47 PM PDTFlash Flood WarningVEFInyo, San Bernardino3 hr
Jul 13, 4:24 AM PDTFlash Flood WatchVEFInyo, San Bernardino17 hr
Jul 13, 11:13 AM PDTAreal Flood AdvisoryVEFSan Bernardino2 hr
Jul 13, 1:18 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Jul 13, 1:31 PM PDTFlash Flood WarningVEFInyo71 min
Jul 13, 3:39 PM PDTAreal Flood AdvisoryVEFSan Bernardino2 hr
Jul 13, 4:37 PM PDTFlash Flood WarningVEFSan Bernardino113 min

Nearby

Flash Flood Warnings in California, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.